• By Dana Sparks

Some pain medicines may increase heart attack risk after surgery

May 16, 2017

a person's hand full of medicine pills, prescription tablets, vitamins
There's more research pointing to an increased risk of heart attack when taking over-the-counter pain medications, especially in the first week after surgery.

In a McGill University study published recently in the British Medical Journal, researchers found that post-surgery use of nonsteroidal anti-inflammatory drugs (NSAIDs) is associated with a significant risk of acute myocardial infarction.

Mayo Clinic cardiologist Dr. Stephen Kopecky, who was not involved in the study, says, "This isn't much different than previous reports, except it shows it happens within a week, which is somewhat new information. It's clear that if you have coronary artery disease or had a prior heart attack, bypass or stent, then there's a potential price to pay for overuse of over-the-counter painkillers."

In this Mayo Clinic Q and A: Risk of heart disease associated with NSAIDs article, Mayo Clinic cardiologist Dr. Rekha Mankad says, "Examples of NSAIDs include the nonprescription medications ibuprofen (Advil and Motrin) and naproxen (Aleve). NSAIDs available by prescription include diclofenac sodium (Voltaren and Solaraze) and celecoxib (Celebrex). Although aspirin is considered a type of NSAID, it doesn’t appear to be associated with a higher risk of heart attack or stroke."

Dr. Kopecky adds,"Since these medicines are over-the-counter, many people assume they're safe and they can take them without side effects. This is clearly not true if you have heart disease. The key point here is to try to take either aspirin or Tylenol (Acetaminophen) when possible for pain or use local treatments, such as ice, heat or rest."

Comment

Please login or register to post a comment.